Ding.

After three of my Drs finally consulted together and deemed Abilify the evil, weight-gain drug I always knew it was, with my psychiatrist’s blessing I started to decrease my dose.  I thought about not writing about my withdrawal experience, but hopefully this post may provide to some a bit of the first-hand info I was looking for a few months back.

I complain about Abilify a lot, but first let me say the med isn’t entirely spawn from the Devil.  It definitely has an important place in my history.  It was wonderful for stopping my mild psychosis cold turkey and keeping me on a stable plane when I needed it the most.

The trouble with Abilify – as with pretty much all the drugs in the anti-psychotic class – is it makes you gain weight.  Sometimes a lot of weight.  And when you’re already battling self-esteem issues and have some heavyweight health issues in your family tree, that’s not at all desirable. After 32 pounds I said, “Enough.”  It also makes you feel medicated.  Very medicated.  My memory is practically nonexistent, so that was another driver for wanting off of this med.

Several people warned me that going off of Abilify wasn’t going to be easy.  They are right.  Although it took a relatively small dose to keep me stable (7.5 mg), that translates to even small incremental dosing changes having big impacts.  My personal experience is that a 2.5 mg drop in dose resulted in confusion, motion sickness, vision disturbances and generally feeling pretty horrible.  I was on the lower dose for only four days and had to retreat back to 7.5 mg and regroup.  Be forewarned, if you have something important (like visitors coming) or stressful (be it good or bad stress) then it is not the time to try to titer down.

One positive effect was the water weight did begin to drop.  At the rate of one pound per day, even though I was keeping up my liquid consumption.  Just goes to show that my muffin face is not the product of too many baked goods ( 🙂 ).

After consulting with my psychiatrist, we have agreed on the every-other-day plan of attack.  That means 7.5 mg one day, 5 mg the next, lather-rinse-repeat for two weeks.  Then we’ll reassess.

The moral of the story is if you’re trying to wean off of Abilify, be patient and vigilant for any unusual side effects.  And, be willing to adjust your dose up again if things aren’t going your way.

Round 2 began yesterday evening.  Stay tuned.  Hopefully the every-other-day angle will be more successful.

Advertisements